question-icon

Suggest treatment for nausea and weight loss while treating abdominal TB

default
Posted on Wed, 27 May 2015
Question: My father is diagnosed with abdominal TB. He have ascites and high ADA content (above 99), slightly high lactate dehydrogenase in ascitic fluid. abdominal CT is normal and barium testing was also normal. All cancer related serum tests were negative.He hv normal LFT and lipid profile is excellent. He have lot of nausea and weight loss. we have not monitored the body weight but it seems that he is losing some weight. he is 64 kg now. He is not eating much since last 6 weeks. The treatment was started 10 days back but still he have lot of nausea. It is typical rifampicin, INH, Isoniazid and Pyz treatment. When he will start gaining is weight and when nausea will be improved? How long it will take to drain ascitic fluid? weight loss is typical of abdominal TB or it is because of treatment?
doctor
Answered by Dr. Swarnava Dattagupta (53 minutes later)
Brief Answer:
Weight loss is typical; ascitic fluid drain to be done only if required

Detailed Answer:
Hello.
Welcome to HCM.
This is Dr. Swarnava Dattagupta answering your query.

I understand your concern.
Let me answer your questions one by one.

1. Gaining weight depends on improvement with treatmwnt. It will take time, might be atleast 3-4months. And the nausea is both for abdominal TB as well as side effects of antitubercular drugs. You can give him anti-vomiting drugs like ondansetran or domperidone after prescription.
2. Ascitic fluid drainage is strictly done clinically. If there is distress of the patient or collection of excessive ascitic fluid in abdomen, then ascitic drain or tap is done.
3. Tuberculosis is a disease exclusively associated with weight loss. Abdominal TB is no exception. It might not be visible apparently due to ascitic fluid collection but cachexia is evident.

Hope this was useful. Let me know if you need clarifications.

Regards.
Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Swarnava Dattagupta (26 minutes later)
Thanks Dr Dattagupta for the answer!!
As you hv mentioned, cachexia is evident. But now his tummy is no more tender or swollen (initially it was little tender). During initial 3/4 days of treatment, he was little dull but now he is quite OK. He is active now but complains about itching. I gave him lactocalamine to apply.
The main concern is ofcourse his appettite and what should we give him so that he will get proper nutrition? He initially use to drink one 'nariyal paani' but now he complains that after drinking it, he could not able to eat anything and his stomach gets full. Even if think of food, he feel a strong nausea. yes, we have tried ondensetran but he said he is better without it. Can you pl suggest any good food. He eats very less (half apple, 1/5th of musk melon, 200 ml milk, 2 banana and 1/4th chapati).
As per docotrs discussion, his ascitic fluid is ~ 2 ltr at the time of diagnosis. does it needs to be taken out aseptically? or it will dry up as tratment progress? Any side effects if we drain it surgically?
we are a joint family and hv 4 yrs and 6 yrs kid. is this TB transferrable.. literature suggests NO but want to get expert opinion.
also want to know if DOTs will be less painful compared to daily treatment with 4 anti-TB drugs..
Thanks again for your quick response!!
doctor
Answered by Dr. Swarnava Dattagupta (1 hour later)
Brief Answer:
Give multivitamines; abdominal TB is generally not contagious

Detailed Answer:
Hello again.
You will get results gradually.
With treatment progression, appetite will increase, energy will come back, nausea will subside. So you need to wait. I can suggest you multivitamin syrups like zincovit or A2Z to give twice daily for a month. You have mentioned items he is taking. You can just increase the amount gradually. Also coconut water, fresh fruits are good things to give in this phase.
Now for the ascitic fluid, if he is not having symptoms or distress, drainage is not needed. Otherwise, ascitic tap is done. The most common complication is hypovolemia and decreased protein. But that can be managed. So dont worry.
Abdominal TB is generally not transmitted from person to person unless their is primary lung TB. So check for that. If it is not present, no need to panic.
DOTS was started to monitor the drug intake as many tend to forget their dosage. So if daily dosage can be given regularly, thrice weekly dose is not required. Both have similar efficacy.

Regards.
Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Swarnava Dattagupta (24 hours later)
Dear Dr Dattagupta,
Many thanks for your valuable answers.. I have started multivitamin now. He is better now as compared to previous days.. apettite is improving it seems.
Need your advice on how to get rid of itching. He is scratching a lot and we have tried lacto-calamine and cold cream/moisturiser but of no help. Any medication to relieve itching? will any anit-histaminic work or it is contra-indicated? Pl help.
regards,
doctor
Answered by Dr. Swarnava Dattagupta (5 hours later)
Brief Answer:
Take levocetrizine; get LFT done

Detailed Answer:
Hello.
Its good to know that your father is improving.
For the itching, it can be due to allergy from some food or maybe due to liver problem or hepatitis which is side effects of anti tubercular drugs.
I would suggest you to get a liver function test or LFT done to rule out liver problem. In the meantime, you can give levocetrizine 5mg twice daily for 5days. It is antihistamine drug and there is no known contraindication. Continue lactocalamine.
Get back with the reports.

Good luck.
Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
Answered by
Dr.
Dr. Swarnava Dattagupta

General & Family Physician

Practicing since :2013

Answered : 906 Questions

premium_optimized

The User accepted the expert's answer

Share on
Suggest treatment for nausea and weight loss while treating abdominal TB

Brief Answer: Weight loss is typical; ascitic fluid drain to be done only if required Detailed Answer: Hello. Welcome to HCM. This is Dr. Swarnava Dattagupta answering your query. I understand your concern. Let me answer your questions one by one. 1. Gaining weight depends on improvement with treatmwnt. It will take time, might be atleast 3-4months. And the nausea is both for abdominal TB as well as side effects of antitubercular drugs. You can give him anti-vomiting drugs like ondansetran or domperidone after prescription. 2. Ascitic fluid drainage is strictly done clinically. If there is distress of the patient or collection of excessive ascitic fluid in abdomen, then ascitic drain or tap is done. 3. Tuberculosis is a disease exclusively associated with weight loss. Abdominal TB is no exception. It might not be visible apparently due to ascitic fluid collection but cachexia is evident. Hope this was useful. Let me know if you need clarifications. Regards.